Alert archive / Idaho / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 17, NWS Spokane, WA

July 2, 2012Benewah County, Kootenai County, Latah County, Idaho; Whitman County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 2, 2012, 10:00 PM PDT for Benewah County, Kootenai County, Latah County, Idaho; Whitman County, Washington. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2012, 10:00 PM PDT (05:00 UTC)
Expired
Jul 2, 2012, 10:45 PM PDT
In force
45 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Whitman County, WA

The radar

The Spokane radar (KOTX), 83 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 10:05 PM PDTHAIL 0.55 W St. Maries, IDHAIL LASTED FOR FIVE MINUTES THROUGH 2210 PDT.
Jul 2, 10:08 PM PDTHAIL 1.754 N Tensed, IDTIME ESTIMATED. REPORT RELAYED FROM DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 5.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2279 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

863 
WUUS56 KOTX 030500
SVROTX
IDC009-055-057-WAC075-030545-
/O.NEW.KOTX.SV.W.0017.120703T0500Z-120703T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1000 PM PDT MON JUL 2 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON...
  BENEWAH COUNTY IN THE PANHANDLE OF IDAHO...
  THIS INCLUDES THE CITY OF ST. MARIES...
  SOUTH CENTRAL KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO...
  NORTHWESTERN LATAH COUNTY IN THE PANHANDLE OF IDAHO...

* UNTIL 1045 PM PDT

* AT 957 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GARFIELD...OR 16 MILES NORTH OF PULLMAN...
  AND MOVING NORTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BELMONT...FARMINGTON...TENSED...SANDERS...PLUMMER...EMIDA...
  CHATCOLET...SANTA...HARRISON AND ST. MARIES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4685 11712 4699 11729 4723 11707 4747 11679
      4716 11633
TIME...MOT...LOC 0500Z 231DEG 40KT 4699 11709

$$

VAN HORN
2 follow-up statements
370 
WWUS56 KOTX 030523
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1023 PM PDT MON JUL 2 2012

WAC075-030529-
/O.CAN.KOTX.SV.W.0017.000000T0000Z-120703T0545Z/
WHITMAN WA-
1023 PM PDT MON JUL 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WHITMAN COUNTY IS
CANCELLED...

LAT...LON 4699 11693 4708 11704 4719 11705 4724 11704
      4747 11679 4717 11635 4716 11634
TIME...MOT...LOC 0519Z 231DEG 40KT 4712 11685

$$

IDC009-055-057-030545-
/O.CON.KOTX.SV.W.0017.000000T0000Z-120703T0545Z/
BENEWAH ID-LATAH ID-KOOTENAI ID-
1023 PM PDT MON JUL 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM PDT
FOR SOUTH CENTRAL KOOTENAI...NORTHWESTERN LATAH AND BENEWAH
COUNTIES...

AT 1014 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR TENSED...OR 22 MILES SOUTHWEST OF 
ST. MARIES...MOVING NORTHEAST AT 45 MPH. A SECOND SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL WAS LOCATED 
ABOUT 5 MILES TO THE SOUTHEAST OF PLUMMER MOVING NORTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SANDERS...PLUMMER...EMIDA...CHATCOLET...SANTA AND HARRISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4699 11693 4708 11704 4719 11705 4724 11704
      4747 11679 4717 11635 4716 11634
TIME...MOT...LOC 0519Z 231DEG 40KT 4712 11685

$$

VAN HORN
956 
WWUS56 KOTX 030541
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1041 PM PDT MON JUL 2 2012

IDC009-055-057-030549-
/O.EXP.KOTX.SV.W.0017.000000T0000Z-120703T0545Z/
BENEWAH ID-LATAH ID-KOOTENAI ID-
1041 PM PDT MON JUL 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KOOTENAI...
NORTHWESTERN LATAH AND BENEWAH COUNTIES WILL EXPIRE AT 1045 PM PDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE 
WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 4699 11693 4708 11704 4719 11705 4724 11704
      4747 11679 4717 11635 4716 11634
TIME...MOT...LOC 0539Z 231DEG 40KT 4726 11659

$$

VAN HORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:40 PM PDT, 20 minutes earlier.

Area forecast discussion, Jul 2, 9:40 PM PDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
940 PM PDT Mon Jul 2 2012

.SYNOPSIS...
A strong Pacific system will move into the Inland Northwest
tonight into Tuesday, bringing a chance for showers and thunderstorms
along with breezy gusty winds. High pressure will begin to
strengthen over the region by this weekend into next week bringing
the potential for summer-like heat and mostly dry conditions.

&&

.DISCUSSION...
The center of the upper level low pressure system has shifted just
to the northwest of the Washington coastline. A strong 850-700 mb
theta E gradient is located along western Whitman County through
eastern Bonner County with more moist, juicer air to the east of
this gradient. Upper levels have began to destabilize with showers
and thunderstorms developing in the moist and unstable air mass.
This activity is expected to increase in coverage through the late
evening hours and overnight as the strongest dynamics associated
with the upper level front moves into extreme eastern WA and into
the Idaho Panhandle overnight. Best instability will drift
eastward as the upper level front moves through with best chances
for thunderstorms remaining east of the 850-700 mb theta E ridge.
Thunderstorms will be scattered in nature capable of producing
heavy rain, gusty outflow winds, and frequent lightning strikes.
Radar is showing some strong and severe storms along a line from
Belmont to Rose Lake with hail to the size of quarters and winds
up to 60 mph.

Left a slight chance of thunderstorms over the far north slopes of
the eastern Cascades and into the Okanogan Highlands. Models
continue to show some elevated instability over this area. This may
produce an isolated thunderstorm, but not what we are experiencing
over southeast WA and into the central Panhandle. /SVH

&&

.AVIATION...
00z TAFS: A Pacific storm system spinning offshore the Pac NW will
begin to impact the region late this evening into the overnight
hours. This system will interact with some elevated instability
and moisture moving northeastward into eastern WA and the Idaho
Panhandle from northeast Oregon after 03Z. We are expecting showers
and thunderstorms to develop across this area, affecting KLWS first
between 03-05Z and progressing northward into KPUW, KGEG, KSFF and
KCOE through tonight. Moderately confident that we will see thunder
in the vicinity of KLWS and KPUW, but low confidence at KCOE, KSFF
and KGEG as most of the activity will be to their east. A cold front
will swing across the region from west to east during the overnight
hours, reaching KEAT by 03Z and then into the Idaho Panhandle
between 09-12Z. This will create some weak low level wind shear as
the front reaches each TAF site and then winds will become gusty
with cold air advection behind the front bringing down the stronger
winds. Gusty conditions will carry on into Tuesday afternoon with
the best possibility of showers north of the Spokane/Coeur d'Alene
area after frontal passage. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        55  70  46  76  52  81 /  50  30   0   0   0   0
Coeur d'Alene  55  68  43  74  50  79 /  80  30  10   0   0   0
Pullman        53  67  40  75  48  80 /  80  20  10   0   0   0
Lewiston       61  77  51  84  57  89 /  70  10   0   0   0   0
Colville       54  71  46  77  49  82 /  20  70  10   0   0   0
Sandpoint      55  66  43  73  44  78 /  80  80  10  10  10  10
Kellogg        53  67  46  74  50  79 /  90  60  10  10  10  10
Moses Lake     57  77  46  82  53  86 /  10  10   0   0   0   0
Wenatchee      58  73  51  79  56  84 /  10  10   0   0   0   0
Omak           55  75  44  80  51  85 /  20  20  10   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jul 2, 5:47 AM PDT, 16 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
547 AM PDT MON JUL 2 2012

WAZ033>036-041-044-031300-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
547 AM PDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...
NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY WINDS AND DRY CONDITIONS ON TUESDAY WILL HAVE THE POTENTIAL
TO QUICKLY SPREAD FIRES THROUGH FINE FUELS SUCH AS
GRASS...HAY...AND SAGEBRUSH. THOSE PARTAKING IN OUTDOOR ACTIVITIES
INVOLVING CAMPFIRES AND FIREWORKS ARE URGED TO BE RESPONSIBLE.

IDZ001>004-026-027-WAZ031-032-037-038-042-043-031300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
547 AM PDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 2, 9:21 PM PDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
921 PM PDT MON JUL 2 2012

IDZ002>004-030500-
BENEWAH ID-KOOTENAI ID-
921 PM PDT MON JUL 2 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO
  NORTHWESTERN BENEWAH COUNTY IN THE PANHANDLE OF IDAHO

UNTIL 1000 PM PDT

AT 921 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF PLUMMER. THIS STORM WAS MOVING
NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   HARRISON...
   ST. MARIES...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4761 11663 4740 11633 4718 11690 4728 11703
TIME...MOT...LOC 0421Z 230DEG 35KT 4727 11684

KOCH
Local storm report, Jul 2, 9:51 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
951 PM PDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             2 ENE CHATCOLET         47.36N 116.71W
07/02/2012  E1.00 INCH       BENEWAH            ID   TRAINED SPOTTER

            MOSTLY PEA TO DIME SIZE...BUT A FEW NICKEL TO QUARTER
            SIZE HAIL STONES. HAIL LASTED 4 MINUTES.

&&

GKOCH

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:21 PM PDTSpecial Weather StatementOTXBenewah39 min
Jul 2, 9:27 PM PDTSevere Thunderstorm WarningOTXBenewah, Kootenai, Shoshone48 min
Jul 2, 10:30 PM PDTSpecial Weather StatementOTXKootenai30 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2012Severe Thunderstorm Warnings in Washington, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.